Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 112, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 7, 2008, 3:24 PM CDT for Cerro Gordo County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2008, 3:24 PM CDT (20:24 UTC)
- Expired
- Jul 7, 2008, 3:44 PM CDT
- In force
- 20 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 165 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDMX 072023
TORDMX
IAC033-072100-
/O.NEW.KDMX.TO.W.0112.080707T2024Z-080707T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT MON JUL 7 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...
THIS INCLUDES THE CITY OF MASON CITY...
* UNTIL 400 PM CDT.
* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MASON
CITY...MOVING EAST AT 31 MPH.
* THE TORNADO WILL BE NEAR...
ROCK FALLS BY 325 PM CDT...
THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHERN IOWA.
LAT...LON 4310 9302 4309 9302 4307 9302 4304 9316
4318 9323 4325 9303 4324 9302
TIME...MOT...LOC 2024Z 260DEG 27KT 4312 9308
$$2 follow-up statements
000
WWUS53 KDMX 072039
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT MON JUL 7 2008
IAC033-072100-
/O.CON.KDMX.TO.W.0112.000000T0000Z-080707T2100Z/
CERRO GORDO IA-
337 PM CDT MON JUL 7 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
NORTHEASTERN CERRO GORDO COUNTY...
AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO ABOUT 5 MILES
EAST OF MASON CITY...MOVING EAST AT 26 MPH.
THE TORNADO WARNING HAS BEEN CANCELLED FOR MASON CITY...BUT IT WILL
REMAIN IN EFFECT IN THE RURAL AREAS EAST OF MASON CITY. DAMAGING
STRAIGHT LINE WINDS ARE ALSO POSSIBLE IN THIS AREA.
SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM
WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A
REINFORCED BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHERN IOWA.
LAT...LON 4325 9303 4324 9302 4311 9302 4310 9302
4307 9302 4309 9313 4318 9310
TIME...MOT...LOC 2037Z 261DEG 22KT 4314 9296
$$000
WWUS53 KDMX 072044
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT MON JUL 7 2008
IAC033-072055-
/O.CAN.KDMX.TO.W.0112.000000T0000Z-080707T2100Z/
CERRO GORDO IA-
345 PM CDT MON JUL 7 2008
...THE TORNADO WARNING FOR NORTHEASTERN CERRO GORDO COUNTY IS
CANCELLED...
AT 341 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHERN IOWA.
LAT...LON 4325 9303 4324 9302 4311 9302 4310 9302
4307 9302 4309 9313 4318 9310
TIME...MOT...LOC 2045Z 261DEG 22KT 4315 9289
$$
JOHNSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 7, 12:50 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 7, 12:50 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1250 PM CDT MON JUL 7 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... NUMEROUS LOW LEVEL BOUNDARIES STILL LINGERING OVER IOWA THIS MORNING FROM PREVIOUS CONVECTION THOUGH THE SFC FLOW IS RATHER WEAK. WARM FRONT MOVING NORTH AND NOW LOCATED NEAR INTERSTATE 80 SHOULD CONTINUE TO LIFT INTO NORTHERN IOWA TODAY. THE RUC AND NAM BOTH HANDLING THIS SCENARIO WELL WITH SFC AND 850 MB BOUNDARY LIFTING NORTH EARLY THIS MORNING WITH GOOD CONVERGENCE ALONG THE BOUNDARY. SECONDARY BRANCH OF THE LOW LEVEL JET ALSO FEEDING MOISTURE INTO THE REGION AND FIRING STORMS NORTH OF HIGHWAY 30 WITH ENTIRE LINE LIFTING NORTH. STORMS MAY PERCOLATE OVER NORTHERN IOWA ALL MORNING THOUGH THE GREATER FOR STORMS WILL ARRIVE THIS AFTERNOON. MCV OVER SOUTH CENTRAL NEBRASKA IS EXPECTED TO LIFT NORTHEAST THROUGH THE FLOW THIS MORNING AND BEGIN TO OVERRIDE THE WARM FRONT BY THIS AFTERNOON. STORMS THIS MORNING WILL BE PULSY WITH LACK OF OVERALL SHEAR AND DESPITE BRIEF UPDRAFT INTENSIFICATIONS...HAIL HAS BEEN DIFFICULT TO REALIZE AT THE SFC WITH STORMS NEAR VERTICAL AND HAIL TRYING TO FALL THROUGH THE HEAVY RAIN CORE RESULTING IN ENHANCED MELTING. SHEAR WILL HOWEVER BE INCREASING TODAY AHEAD OF THE APPROACHING MCV WITH EFFECTIVE SHEAR VALUES AROUND 40 KTS SUGGESTING A FEW SUPERCELLS WILL BE POSSIBLE. IN THIS HIGHER SHEAR ENVIRONMENT...HAIL WILL BE EASIER TO PRODUCE WITH SIMILAR CORE HEIGHTS THAT HAVE OCCURRED OVERNIGHT BECAUSE THE HAIL WILL BE DISPLACED FROM THE HEAVY RAIN. NEAR UNIDIRECTIONAL SHEAR WILL PROMOTE DAMAGING WIND POTENTIAL. AN ENHANCED TORNADIC THREAT ALSO POSSIBLE THIS AFTERNOON AND EARLY EVENING WITH EFFECTIVE LOW LEVEL HELICITY NEAR 200 M2/S2. AFTER EARLY POTENTIAL FOR SUPERCELLS...STORMS LIKELY WILL CONGEAL INTO A LINEAR MCS WITH POTENTIAL FOR A QUASI LINEAR (QLCS) TYPE EVENT AS LOW LEVEL SR HELICITIES REMAIN HIGH. ANY STORMS THAT DO DEVELOP TODAY AND TONIGHT WILL BE EFFICIENT RAIN PRODUCERS AS HAS BEEN THE CASE THE PAST 24 HRS. A SEASONAL WARM LAYER DEPTH NEAR 14 KFT...SLOW MOVING STORMS AND PWATS AOA 2 INCHES WITH SUSTAINED MOISTURE ADVECTION WOULD SUGGEST THREAT FOR 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS REMAINS. WILL HOLD OFF ON ISSUING HEADLINES THROUGH WITH MUCH OF THE AREA ESCAPING HEAVY RAINFALL ON SUNDAY AND OVERNIGHT. LOCATIONS THAT DID RECEIVE HEAVY AMOUNTS THE PAST 24 HOURS WERE ABLE TO HANDLE IT FAIRLY WELL WITH A FEW EXCEPTIONS. THE FRONTAL BOUNDARY WILL BE OVER SOUTHERN IOWA EARLY TUESDAY AND WILL SLIDE SLOWLY SOUTH DURING THE DAY. A SECONDARY BOUNDARY IS EXPECTED TO FOLLOW AND MOVE THROUGH LATE TUESDAY. STILL SOME UNCERTAINTY ABOUT CONVECTIVE POTENTIAL TUESDAY NIGHT AND HAVE MAINTAINED DRY FOR NOW BUT THIS MAY NEED TO BE REVISITED. NEXT SYSTEM EXPECTED TO MOVE ACROSS THE NORTHERN PLAINS WED NIGHT AND THURSDAY. THIS SYSTEM MAY CLIP NORTHERN IOWA WITH PRECIPITATION IF IT DROPS FARTHER SOUTH THAN EXPECTED. && .AVIATION...07/18Z THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN NORTHERN AND CENTRAL IOWA...MOVING SOUTHEASTWARD THROUGH SOUTHEASTERN IOWA TONIGHT. THIS WILL RESULT IN PERIODS OF MVFR OR LOWER CONDITIONS AT ALL OF OUR TERMINALS...PRIMARILY THROUGH LATE AFTERNOON AT KFOD AND KMCW...DURING THE EVENING AT KALO KDMX...AND TONIGHT AT KOTM. VFR CONDITIONS WILL PREVAIL AHEAD OF THE TSTORMS...ESPECIALLY AT KALO...KDMX...AND KOTM...WITH ONLY A FEW BRIEF MVFR CIGS AT THOSE TERMINALS THIS AFTERNOON. LATER TONIGHT SOME MVFR CIGS WILL LINGER AT MOST TERMINALS BEHIND THE STORMS...WITH THESE CLEARING OUT BY TOMORROW MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...LEE PUBLIC...DONAVON
Hazardous weather outlook, Jul 7, 5:48 AM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 548 AM CDT MON JUL 7 2008 IAZ004>007-015>017-023>028-033>039-044>046-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- 548 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING THEN BECOMING MORE WIDESPREAD THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AN ISOLATED SEVERE STORM WITH NICKEL SIZED HAIL AND 60 MPH WINDS IS POSSIBLE THIS MORNING. MORE SIGNIFICANT WEATHER IS EXPECTED THIS AFTERNOON WHEN MORE INTENSE STORMS ARE ANTICIPATED TO DEVELOP. GOLF BALL SIZED HAIL...65 MPH WINDS AND A FEW TORNADOES ARE ALL POSSIBLE WITH THE ACTIVITY THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF THE AREA TODAY AND INTO THIS EVENING. RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE AND MAY CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED SEVERE STORM. ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THIS EVENING ESPECIALLY BETWEEN 2 PM AND 8 PM. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME. IAZ047>050-057>062-070>073-081-082-092-081100- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR- 548 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING THEN BECOMING MORE WIDESPREAD BY LATE AFTERNOON AND CONTINUE INTO THE EVENING HOURS. AN ISOLATED SEVERE STORM WITH NICKEL SIZED HAIL AND 60 MPH WINDS IS POSSIBLE THIS MORNING. MORE SIGNIFICANT WEATHER IS EXPECTED THIS AFTERNOON WHEN MORE INTENSE STORMS ARE ANTICIPATED TO DEVELOP. GOLF BALL SIZED HAIL...65 MPH WINDS AND A FEW TORNADOES ARE ALL POSSIBLE WITH THE ACTIVITY THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS EXPECTED ACROSS PROTONS OF THE AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE AND MAY CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED SEVERE STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THIS EVENING ESPECIALLY BETWEEN 4 PM AND MIDNIGHT. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME. IAZ074-075-083>086-093>097-081100- MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 548 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT. THUNDERSTORMS WILL DEVELOP TO THE NORTHWEST THIS AFTERNOON THEN MOVE SOUTHEAST INTO THE REGION THIS EVENING. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS ALONG WITH AN ISOLATED TORNADO. HEAVY RAINFALL IS EXPECTED ACROSS PROTONS OF THE AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE AND MAY CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT RISK FOR SEVERE STORMS CONTINUES ON TUESDAY FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED SEVERE STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT BETWEEN 7 PM AND 3 AM AND AGAIN TUESDAY AFTERNOON. DONAVON
In the hours before
Local storm report, Jul 7, 2:09 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
209 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND GST 7 ENE NORTHWOOD 43.49N 93.10W
07/07/2008 E60 MPH WORTH IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, Jul 7, 2:41 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND DMG 5 E MANLY 43.30N 93.09W
07/07/2008 WORTH IA TRAINED SPOTTER
NUMEROUS LARGE TREE LIMBS DOWN OF GREATER THAN SIX INCH
IN DIAMETER.
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 11:32 PM CDT | Areal Flood Advisory | DMX | Mahaska | 118 min |
| Jul 7, 12:04 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 39 min |
| Jul 7, 1:43 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 47 min |
| Jul 7, 2:27 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 17 min |
| Jul 7, 3:15 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 76 min |
| Jul 7, 3:35 PM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler, Calhoun, Cerro Gordo, Emmet and 14 more | 5 hr |
| Jul 7, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 47 min |
| Jul 7, 4:02 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Greene, Webster | 43 min |
| Jul 7, 4:10 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 35 min |
| Jul 7, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 41 min |
| Jul 7, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Webster | 48 min |
| Jul 7, 4:49 PM CDT | Areal Flood Advisory | DMX | Greene | 119 min |
| Jul 7, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 56 min |
| Jul 7, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 39 min |
| Jul 7, 4:57 PM CDT | Tornado Warning | DMX | Hamilton, Webster | 33 min |
| Jul 7, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 46 min |
| Jul 7, 5:05 PM CDT | Areal Flood Advisory | DMX | Webster | 2 hr |
| Jul 7, 5:12 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 17 min |
| Jul 7, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 56 min |
| Jul 7, 5:53 PM CDT | Areal Flood Advisory | DMX | Bremer, Butler | 2 hr |
| Jul 7, 6:18 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 22 min |
| Jul 7, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 66 min |
| Jul 7, 6:51 PM CDT | Areal Flood Advisory | DMX | Black Hawk | 76 min |
| Jul 7, 6:58 PM CDT | Areal Flood Advisory | DMX | Grundy | 69 min |
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.